Steroids and Apparent Cerebral Atrophy on Computed Tomography Scans

J Comput Assist Tomogr. 1978 Jan;2(1):16-23. doi: 10.1097/00004728-197801000-00003.

Abstract

Computed tomography scans of 15 long-term steroid users showed varying degrees of apparent cerebral atrophy, not expected at their ages (8 to 40 years). Most were suffering from autoimmune diseases. There appeared to be some correlation between dosage and degree of apparent atrophy. There was surprisingly little clinical evidence of cerebral dysfunction associated with this apparent atrophy. In two of the cases, the appearance of the brain improved following decrease or cessation of steroid use. Speculations are made on possible causes.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Adult
  • Atrophy / chemically induced
  • Autoimmune Diseases / pathology
  • Brain / pathology
  • Brain Diseases / chemically induced*
  • Brain Diseases / diagnostic imaging
  • Child
  • Female
  • Humans
  • Lupus Erythematosus, Systemic / pathology
  • Prednisone / administration & dosage
  • Prednisone / adverse effects*
  • Tomography, X-Ray Computed*

Substances

  • Prednisone